Asymptotic behaviour of the phase in non-smooth obstacle scattering. (English) Zbl 0880.35089

Summary: We study the asymptotic behaviour of the scattering phase \(s(\lambda)\) of the Dirichlet-Laplacian associated with obstacle \(\overline\Omega\), where \(\Omega\) is a bounded open subset of \(\mathbb{R}^n\) \((n\geq 2)\) with non-smooth boundary \(\partial\Omega\) and connected complement \(\Omega_\varepsilon= \mathbb{R}^n\backslash\overline \Omega\). We prove that if \(\Omega\) satisfies a certain geometrical condition, then \[ |s(\lambda)- \phi(\lambda)|\leq d_n|\partial\Omega|_{n- 1}\lambda^{{n-1\over 2}}\log\lambda,\quad\text{as }\lambda\to+\infty, \] where \(\phi(\lambda)= \left[(4\pi)^{n/2}\Gamma\left(1+ {n\over 2}\right)\right]^{-1}|\Omega|_n\lambda^{n/2}\), \(d_n>0\) depending only on \(n\), and \(|\cdot|_j\) \((j=n- 1,n)\) is a \(j\)-dimensional Lebesgue measure.


35P25 Scattering theory for PDEs
35J05 Laplace operator, Helmholtz equation (reduced wave equation), Poisson equation
35P20 Asymptotic distributions of eigenvalues in context of PDEs
35B40 Asymptotic behavior of solutions to PDEs
Full Text: DOI


[1] Vassiliev D, Safarov Yu G. The asymptotic distribution of eigenvalues of differential operators. Amer Math Soc Transl, 1992, 150 (2): 52–110
[2] Kac M. Can one hear the shape of a drum? Amer Math Monthly (Slaught Memorial paper, No 11), 1966, 73 (4): 1–23 · Zbl 0139.05603
[3] Melrose R. Weyl’s conjecture for manifolds with concave boundary, Geometry of the Laplace Operator. Proc. Symp. Pure Math., Vol. 36, Amer Math Soc Providence, 1980 · Zbl 0436.58024
[4] Ivrii V Ja. Second term of the spectral asymptotic expansion of the Laplace-Betrami operator on manifolds with boundary. Funct Anal Appl, 1980, 14: 98–106 · Zbl 0453.35068
[5] Ivrii V Ja. Precise spectral asymptotics for elliptic operators acting in fiberings over manifolds with boundary. Lecture Notes in Math, Vol. 1100, Springer-Verlag, 1984
[6] Hörmander L. The Analysis of Linear Partial Differential Operators, IV. Berlin: Springer-Verlag, 1985
[7] Chen Hua. Irregular but nonfractal drums andn-dimensional Weyl conjecture. Acta Math Sinica, New Series, 1995, 11(2): 168–178 · Zbl 0828.35093
[8] Buslaev V S. Scattered plane waves, spectral asymptotics and trace formulae in exterior problems. Dokl, 1971, 12: 591–595 · Zbl 0224.47023
[9] Majda A, Ralston J. An analogue of Weyl’s theorem for unbounded domains I. Duke Math J, 1978, 45: 183–196 · Zbl 0408.35069
[10] Majda A, Ralston J. An analogue of Weyl’s theorem for unbounded domains II. Duke Math J, 1978, 45: 513–536 · Zbl 0416.35058
[11] Majda A, Ralston J. An analogue of Weyl’s theorem for unbounded domains III. Duke Math J, 1979, 46: 725–731 · Zbl 0433.35055
[12] Jensen A, Kato T. Asymptotic behaviour of the scattering phase for exterior domains. Comm in PDE, 1978, 3: 1165–1195 · Zbl 0419.35067
[13] Melrose R. Forward scattering by a convex obstacle. Comm Pure Appl Math, 1980, 33: 461–499 · Zbl 0435.35066
[14] Melrose R. Weyl asymptotics for the phase in obstacle scattering. Comm in PDE, 1988, 13: 1431–1439 · Zbl 0686.35089
[15] Birman M Sh, Krein M G. On the theory of wave operators and scattering operators. Dokl Akad Nauk SSSR, 1962, 144: 475–478
[16] Krein M G. On the trace formula in the theory of perturbation Math Sb, 1953, 33(75): 597–626
[17] Krein M G. On perturbation determinants and a trace formula for unitary and self adjoint operators. Dokl Akad Nauk SSSR, 1962, 144: 268–271
[18] Kato T. Scattering theory with two Hilbert spaces. J Functional Anal, 1967, 1: 342–369 · Zbl 0171.12303
[19] Kato T. Perturbation Theory for Linear Operators, Second Edition. Springer-Verlag, 1976
[20] Kato T. Monotonicity theorems in scattering theory. Hadronic J, 1978, 1: 134–154 · Zbl 0426.47004
[21] Helton J, Ralston J. The first variation of the scattering matrix. J Diff Eq, 1976, 21: 378–394 · Zbl 0343.35069
[22] Freud G. Restglied eines Tauberschen Satzes I. Acta Math Acad Sci Hungar, 1951, 2: 299–308 · Zbl 0044.32404
[23] Petkov V, Popov G. Asymptotic behaviour of the scattering phase for non-trapping obstacles. Ann Inst Four, 1982, 32 (3): 111–149 · Zbl 0476.35014
[24] Sleeman B D, Chen Hua. The asymptotic behaviour of the scattering phase for obstacles with piecewise smooth boundary. Appl Anal Report AA/895, Univ of Dundee, 1989
[25] Sleeman B D, Chen Hua. An analogue of Berry’s conjecture for the phase in fractal obstacle scattering. IMA J Appl Math, 1992, 49: 193–202 · Zbl 0777.35051
[26] Reed M, Simon B. Methods of Modern Math Phys, III Scattering Theory. New York Academic Press, 1979 · Zbl 0405.47007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.